How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. C. Your Own Question
Dr. C.
Dr. C., Board Certified
Category: OB GYN
Satisfied Customers: 3064
Experience:  30 yrs experience, awarding winning educator
54412793
Type Your OB GYN Question Here...
Dr. C. is online now

I was using contraceptive patch after I had my second child

Customer Question

Hi
I was using contraceptive patch after I had my second child 2.5 years ago...now for the last 7,8 months my periods have become very light and every times it's dark brown blood..not the fresh red color...do you think it's normalor do I need to see my gp...also I have left using the patch now
Thanks
Submitted: 1 year ago.
Category: OB GYN
Expert:  Dr. C. replied 1 year ago.
Hi, It's Dr. C. Board certified Ob-gyne with 30 years of experience. I can help you today. This is very normal for women who are on various hormonal contraceptives. The reason is that the patch is shutting your own ovary production of hormones down and replacing it with what's in the patch. Often this is less than a woman would be making anturally, off the patch. So over time, the periods can get very very light, get dark or brown, spotty and sometimes even completely start skipping. As long as you're changing the patch on the correct schedule, there's nothing to worry about. It might help to run a home urine pregnancy test just to be 100% sure there isn't a pregnancy as a cause, but that's not likely if you've been on the patch for this long and using it correctly. I hope this has been reassuring and helpful. Please reply if I can clarify anything. I want to be sure you have the most helpful information for your situation.
Customer: replied 1 year ago.
Thanks for your reply...but Im not using the patch for 3,4 months now and I'm not pregnant...thanks
Expert:  Dr. C. replied 1 year ago.
Ah, sorry, I misunderstood that you were still using the patch now. Very light, almost dark periods are a sign of low estrogen levels. This can happen if women are thin, under stress, exercising a lot or have eating disorders. Thyroid disorders can also cause this so we'd normally test for that as well as look for elevated prolactin hormone. So yes if you are noting almost non-existent periods, evaluation into possible causes is a good idea. Sorry for the misunderstanding. Anything else I can clarify?
Customer: replied 1 year ago.
Thanks a lot...I have got a blood test referral by my go to be done on second day of periods...do you think shall I get my blood test...thanks for your help
Expert:  Dr. C. replied 1 year ago.
You're welcome, glad to help. I hope it's something easily treated. Good luck.